Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 191, NWS Las Vegas, NV

August 15, 2022Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2022, 4:57 PM PDT for Nye County, Nevada; Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2022, 4:57 PM PDT (23:57 UTC)
Expired
Aug 15, 2022, 8:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Inyo County, CA, Nye County, NV

The radar

The Edwards AFB radar (KEYX), 177 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 12.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS55 KVEF 152357
FFWVEF
CAC027-NVC023-160300-
/O.NEW.KVEF.FF.W.0191.220815T2357Z-220816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
457 PM PDT Mon Aug 15 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...
  Southwestern Nye County in south central Nevada...

* Until 800 PM PDT.

* At 457 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain south of Furnace Creek. Flash flooding is ongoing or 
  expected to begin shortly along Highway 190 and Daylight Pass Road.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Furnace Creek and Texas Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3683 11675 3652 11625 3627 11648 3611 11678
      3645 11700 3684 11734

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
459 
WGUS75 KVEF 160049
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
549 PM PDT Mon Aug 15 2022

CAC027-NVC023-160300-
/O.CON.KVEF.FF.W.0191.000000T0000Z-220816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Nye NV-
549 PM PDT Mon Aug 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING 
FOR CENTRAL INYO AND SOUTHWESTERN NYE COUNTIES...

At 549 PM PDT, Heavy rainfall continues near Zabriskie Point with 
flood water flowing towards Highway 190, with additional heavy 
rainfall south of Beatty. The Flash Flood Risk continues through the 
evening.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Furnace Creek and Texas Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3683 11675 3652 11625 3627 11648 3611 11678
      3645 11700 3684 11734

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
325 
WGUS75 KVEF 160302
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
802 PM PDT Mon Aug 15 2022

CAC027-NVC023-160312-
/O.EXP.KVEF.FF.W.0191.000000T0000Z-220816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Nye NV-
802 PM PDT Mon Aug 15 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL INYO AND SOUTHWESTERN 
NYE COUNTIES...

Flooding is no longer expected to pose a threat for Highway 190 from 
earlier heavy rain that fell prior to 6 pm PDT near Zabriskie Point 
and Dantes View. Please continue to heed remaining road closures.

LAT...LON 3683 11675 3652 11625 3627 11648 3611 11678
      3645 11700 3684 11734

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:37 AM PDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 11:37 AM PDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1137 AM PDT Mon Aug 15 2022

.SYNOPSIS...Afternoon thunderstorm chances to persist through the
week, bringing the potential for heavy rain and flash flooding.
Temperatures remain below-normal due to monsoon moisture and rain
chances.
&&

.SHORT TERM...Today and Tuesday.

Morning satellite imagery depicts an MCV positioned over central
Mohave County, collocated with abundant cloud cover that
stretches up into northeastern Utah. These clouds are expected to
erode this afternoon, allowing Mohave and eastern Clark Counties
to destabilized, albeit a bit delayed and less than typical. This
may temper afternoon storm activity across the county, but with
deep moisture and the MCV present, heavy rain and flash flooding
remain likely with any storms. As such, a flash flood watch
remains in effect for Mohave County through tonight. Elsewhere,
where skies are clearer, scattered storms are expected to develop
along the higher terrain. Morning CAMs show activity spreading
farther west than yesterday, possibly into Death Valley and the
Sierra. Given the more isolated coverage outside of Mohave County,
the flash flood watches for these areas were allowed to expire,
though flash flooding will remain possible with any storm. Think
we'll have keep an eye out for a potential northeast event this
evening, as the MCV over Mohave County places the I-15 corridor
between Vegas and St. George under northeasterly flow. We almost
got one last night, and the setup looks more favorable today. Hi-
res guidance doesn't seem too keen on this idea, perhaps due to
the cloud cover currently in the area. However, these clouds
should erode this afternoon and Lincoln County is already clear,
so storms should develop and propagate south-southwest. Whether
they make it into the Las Vegas Valley remains uncertain, but the
potential is there. Heavy rain, flash flooding, and strong winds
would be possible should this scenario occur.

Tomorrow, activity continues to spread west, with scattered
thunderstorms possible across the entire CWA. Latest HREF suggests
the greatest coverage will be southeast of I-15, but shows scattered
development out into Inyo and Esmeralda Counties. While these areas
have gotten a much needed break, they remain very vulnerable to
flash flooding and their thunderstorm potential will need to be
monitored closely. Otherwise, tomorrow looks to be more of the
same, with afternoon thunderstorms and below-normal temperatures.

.LONG TERM...Wednesday through the weekend.

Synoptic-scale south-southeast flow is expected to persist through
the week, keeping moisture and storm chances around. Not seeing much
in the way of larger-scale forcing mechanisms in ensemble guidance,
so mesoscale features will be key. This means that pinpointing areas
of greatest activity is likely going to be a day-by-day process.
Nonetheless, heavy rain and flash flooding will continue to be the
main hazards. As we head into the weekend, things become a little
more interesting as the remnants of a Gulf of Mexico tropical system
slide under the ridge and into southern Arizona. Guidance generally
keeps this system south and east of our area, but this hinges on the
timing of a westerly shortwave and the strength of the ridge.
Changes in these details will likely alter the trajectory of
tropical remnants/inverted trough. Should the system impact our
area, it will bring the potential for widespread heavy rainfall;
however, uncertainty remains high at this moment. What is more
certain is the continuation of below-normal temperatures with the
persistent moisture and rain chances.
&&

.AVIATION...For Harry Reid...Generally minor impacts expected today
with light winds through the majority of the TAF period. Another
opportunity for gusty outflow winds this afternoon due to monsoonal
thunderstorms in the vicinity of the LV valley but confidence is
quite low. However, maintained TEMPO group for this potential this
afternoon and evening. Quieter conditions overnight with FEW-SCT
clouds around 12-15k feet along with light winds. Similar conditions
expected Tuesday with Isolated afternoon thunderstorms and generally
easterly winds outside of any thunderstorm influences.

For the rest of southern Nevada, northwest Arizona and southeast
California...Lesser overall coverage of monsoonal thunderstorms
expected across the region today, with the exception of Mohave
County where thunderstorm coverage is expected to be more scattered.
However, any storms that develop will likely produce outflows and if
so, the terminals with the best potential for impacts would be
KIFP/KEED as well as KVGT/KHND. Otherwise, generally light winds
expected across the region today. Similar conditions are expected
Tuesday with scattered afternoon thunderstorms, mainly over the
eastern half of the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 15, 12:14 PM PDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1214 PM PDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     3 SE WILLOW VALLEY      34.88N 114.57W
08/14/2022  M58 MPH          MOHAVE             AZ   MESONET

            58 MPH WIND GUST RECORDED AT MOHAVE-2 AZMET
            MESONET SITE. TIME ESTIMATE BY RADAR.

&&

CO
Local storm report, Aug 15, 12:31 PM PDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1231 PM PDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.70W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS HACKBERRY RD IS CLOSED
            FROM AUSTIN PEAK TO MAIN ST DUE TO WEATHER.
            TIME ESTIMATED BY RADAR.

0455 PM     FLASH FLOOD      5 WSW WIKIEUP           34.68N 113.69W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS CHICKEN SPRINGS RD IS
            CLOSED FROM HWY 93 TO ALAMO RD DUE TO
            WEATHER. TIME ESTIMATE FROM RADAR.

1125 PM     FLASH FLOOD      15 NW VALENTINE         35.52N 113.86W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS ANTARES RD IS CLOSED
            FROM HWY 66 TO PIERCE FERRY RD DUE TO
            WEATHER. TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 15, 12:44 PM PDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1244 PM PDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FLASH FLOOD      18 S NEEDLES            34.59N 114.63W
08/14/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF ROADWAY FLOODING, WITH 4
            VEHICLES STUCK IN THE WATER.

0250 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED NORTH
            ESTRELLA ROAD FROM WEST CHINO DRIVE TO WEST
            ZUNI DRIVE DUE TO FLASH FLOODING.

0325 PM     FLASH FLOOD      6 ESE KINGMAN           35.16N 113.96W
08/14/2022                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING ON HUALAPAI
            MOUNTAIN ROAD AT MILE MARKER 5.

0330 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED WEST
            SHINARUMP DRIVE FROM SOUTH GARNET ROAD TO
            SOUTH COLORADO ROAD DUE TO FLASH FLOODING.

0335 PM     TSTM WND GST     3 SE WILLOW VALLEY      34.88N 114.57W
08/14/2022  M58 MPH          MOHAVE             AZ   MESONET

            58 MPH WIND GUST RECORDED AT MOHAVE-2 AZMET
            MESONET SITE. TIME ESTIMATE BY RADAR.

0345 PM     FLASH FLOOD      8 SSW GOLDEN VALLEY     35.12N 114.26W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTS THAT SOUTH
            GARNET ROAD CLOSED FROM WEST NAVAJO ROAD TO
            WEST SHINARUMP DRIVE DUE TO FLOODING.

0415 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.70W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS HACKBERRY RD IS CLOSED
            FROM AUSTIN PEAK TO MAIN ST DUE TO WEATHER.
            TIME ESTIMATED BY RADAR.

0425 PM     FLASH FLOOD      5 WSW GOLDEN VALLEY     35.19N 114.31W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS S EGAR ROAD CLOSED FROM
            W ABRIGO DR TO W SHINARUMP DR DUE TO FLASH
            FLOODING. 2.48 OF RAIN IN 1 HOUR NEARBY.

0430 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS OATMAN HWY CLOSED FROM
            MM40 TO E SILVER CREEK RD DUE TO FLASH
            FLOODING.

0435 PM     FLASH FLOOD      5 WNW GOLDEN VALLEY     35.24N 114.31W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS N EGAR RD CLOSED FROM W
            CHINO DR TO W AQUA FRIA DR DUE TO FLASH
            FLOODING.

0445 PM     FLASH FLOOD      4 SSE CHLORIDE          35.36N 114.17W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS N MINERAL PARK RD
            CLOSED FROM HWY 93 TO MINE ENTRANCE DUE TO
            FLASH FLOODING.

0455 PM     FLASH FLOOD      5 WSW WIKIEUP           34.68N 113.69W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS CHICKEN SPRINGS RD IS
            CLOSED FROM HWY 93 TO ALAMO RD DUE TO
            WEATHER. TIME ESTIMATE FROM RADAR.

1125 PM     FLASH FLOOD      15 NW VALENTINE         35.52N 113.86W
08/14/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE ROADS REPORTS ANTARES RD IS CLOSED
            FROM HWY 66 TO PIERCE FERRY RD DUE TO
            WEATHER. TIME ESTIMATED BY RADAR.

1220 AM     FLASH FLOOD      6 SSW CHLORIDE          35.33N 114.24W
08/15/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED HERMIT DR
            CLOSED FROM HIGHWAY 93 TO TEDDY ROOSEVELT
            DRIVE DUE TO FLOODING.

0250 AM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.23N 114.29W
08/15/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED ESTRELLA DRIVE
            CLOSED BETWEEN CHINO AND ZUNI DRIVE DUE TO
            FLOODING.

&&
Local storm report, Aug 15, 1:32 PM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
132 PM PDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
08/15/2022                   MOHAVE             AZ   NEWSPAPER

            SWIFT WATER RESCUE NEAR MILE POST 40 ON
            OATMAN ROAD. VEHICLE WAS STRANDED ON FLOODED
            ROADWAY.

&&

MW
Local storm report, Aug 15, 2:49 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      COLORADO CITY           36.99N 112.98W
08/15/2022                   MOHAVE             AZ   FIRE DEPT/RESCUE

            COLORADO CITY FIRE CHIEF REPORTED SOME MINOR
            BASEMENT FLOODING AND HEAVY ROADWAY FLOODING
            IN COLORADO CITY.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:16 PM PDTSevere Thunderstorm WarningVEFClark59 min
Aug 15, 1:18 PM PDTSevere Thunderstorm WarningVEFNye57 min
Aug 15, 2:24 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr
Aug 15, 3:25 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Aug 15, 3:03 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.